California, 2010Flash Flooding and Flooding in California, January 21 to 23, 2010
January 21 to 23, 2010 · NWS SGX · 14 events in 8 counties and zones
The fourth, and strongest, in a series of winter storms pounded the region on the 21st and 22nd, bringing another round of gusty winds, heavy rain, thunderstorms, several feet of snow in the mountains, and flooding throughout the CWA. Many roads in the region were closed due to flooding and mud on the roadway, as well as fallen trees.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $17 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The fourth, and strongest, in a series of winter storms pounded the region on the 21st and 22nd, bringing another round of gusty winds, heavy rain, thunderstorms, several feet of snow in the mountains, and flooding throughout the CWA. Many roads in the region were closed due to flooding and mud on the roadway, as well as fallen trees. In Horsethief Canyon Ranch in Temescal Valley dozens of large trees were uprooted due to the heavy rain and winds, though no other damage was reported. The storm was marked by record-breaking low pressure. Lindbergh Field recorded a sea level pressure of 987.1 mb, shattering the old record of 994.6 mb set on March 3 1983.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 20, 11:10 PM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 20, 11:10 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1110 PM PST WED JAN 20 2010
WIND ADVISORY WAS CANCELLED
.SYNOPSIS...THE LAST STORM OF THE WEEK WILL BRING PERIODS OF RAIN
MOUNTAIN SNOW THROUGH FRIDAY. HIGH PRESSURE ALOFT WILL BRING DRY
WEATHER FROM SATURDAY AFTERNOON THROUGH MONDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
THE THIRD STORM DROPPED RAIN AND MOUNTAIN SNOW TODAY. FLOODING
OCCURRED IN A FEW SPOTS. THE MOST SIGNIFICANT FLOODING OCCURRED IN
THE HIGH DESERTS WHERE HESPERIA RECEIVED 2 INCHES OF RAIN. A BAND OF
HEAVY RAIN MOVED ACROSS SAN DIEGO COUNTY THAT PRODUCED FLOODING IN
DEL MAR THIS EVENING.
THE HEAVIEST PCPN IS OVER FOR NOW...BUT MORE IS ON THE WAY. THE IR
SATELLITE SHOWS MORE OMINOUS CLOUDS TO THE WEST ASSOCIATED WITH THE
FINAL STORM IN OUR WEEK LONG TRAIN OF STORMS. THIS STORM WILL BE
COLDER THAN THE PREVIOUS THREE STORMS. THE COLD AIR STRATOCU FIELD
OVER THE EASTERN PACIFIC IS VERY IMPRESSIVE...EXTENDING ALL THE WAY
TO THE ALEUTIAN ISLANDS.
AHEAD OF THIS FINAL SHORTWAVE IS A FEEDER BAND OF HIGHER
PRECIPITABLE WATER VALUES OVER 1 INCH THAT IS TAKING DEAD AIM AT
SOUTHERN CALIFORNIA THIS EVENING. DEEP LAYER MOISTURE AND
INSTABILITY AND WILL LIKELY BRING MORE HEAVY RAIN THURSDAY. SNOW
LEVELS SHOULD INCREASE TO 5000 FEET THURSDAY MORNING IN THE WAA
AHEAD OF THE MAIN SHORTWAVE.
BEHIND THE TROUGH IT WILL TURN COLDER WITH MORE INSTABILITY SHOWERS
THURSDAY AFTERNOON AND EVENING. THERE WILL ONCE AGAIN BE
THUNDERSTORMS WITH THE POSSIBILITY OF WATERSPOUTS AND TORNADOES. THE
COLDER AIR ALOFT WILL ALSO RESULT IN A BETTER CHANCE OF HAIL.
THE STRONGEST UPPER LEVEL DYNAMICS WILL PASS BY TO THE EAST THURSDAY
NIGHT. INSTABILITY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY. THE SNOW LEVEL WILL LOWER TO 4000 FEET FRIDAY.
A FEW SHOWERS COULD LINGER INTO SATURDAY MORNING BUT DRIER NW FLOW
WILL BRING AN END TO THE SHOWERS BY SATURDAY AFTERNOON. DRY AND
WARMER SUNDAY INTO MONDAY. ANOTHER FAST MOVING PAC STORM WILL BRING
A CHANCE OF SHOWERS TUESDAY.
&&
.AVIATION...
210430Z...A FEW SHOWERS WILL LINGER UNTIL 08Z IN SAN DIEGO COUNTY.
ANOTHER SHIELD OF 7000 FT TO 10K FT ALTOSTRATUS WILL CONTINUE TO
SPREAD IN FROM THE WEST IN ADVANCE OF ANOTHER STRONG COLD FRONT.
BETWEEN 21/1800-22/0000 UTC MERGING OVERCAST LAYERS DEVELOPING FROM
FL020 THROUGH FL300 AS COLD FRONT APPROACHES. COLD FRONT WITH HEAVY
RAIN...THUNDERSTORMS AND GUSTY SOUTH WINDS TO 50 MPH WILL ARRIVE
ORANGE COUNTY BY 18Z AND SPREAD ACROSS THE AREA THROUGH THE
AFTERNOON AND EVENING. LINGERING SHOWERS...THUNDERSTORMS..AND AREAS
OF 2000 FT AGL CEILINGS ARE EXPECTED THROUGH FRIDAY NIGHT.
&&
.MARINE...
210430Z...COASTAL FLOOD ADVISORY IN EFFECT TONIGHT. COASTAL FLOOD
WATCH EARLY THURSDAY MORNING INTO FRIDAY WITH STRONGER FRONT.
HEAVIER RAINFALL AMOUNTS AND SWELL DIRECTION BECOMING MORE WEST TO
SOUTHWEST ALLOWING HIGHER SURF RUNUP...COMBINE TO CREATE GREATER
POTENTIAL FOR COASTAL DAMMING OF RAINFALL RUNOFF. HIGH SURF ADVISORY
STILL IN EFFECT THROUGH SUNDAY MORNING. SMALL CRAFT ADVISORIES FOR
HAZARDOUS SEAS WILL CONTINUE INTO SUNDAY MORNING. GALE GUSTS...
THUNDERSTORMS AND WATERSPOUTS POSSIBLE DURING FRONTAL PASSAGE LATE
THURSDAY MORNING THROUGH AFTERNOON.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...COASTAL FLOOD WATCH FROM 4 AM THURSDAY THROUGH FRIDAY AFTERNOON
FOR ORANGE COUNTY AND SAN DIEGO COUNTY COASTAL AREAS.
HIGH SURF ADVISORY UNTIL 10 AM PST SUNDAY FOR ORANGE
COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY UNTIL 4 AM PST SUNDAY FOR THE INNER AND
OUTER COASTAL WATERS OFF SAN DIEGO COUNTY.
&&
PUBLIC...MOEDE
AVIATION/MARINE...MACKECHNIEHazardous weather outlook, Jan 20, 9:45 PM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PST WED JAN 20 2010
CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
945 PM PST WED JAN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TONIGHT
COASTAL FLOOD ADVISORY.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAIN...STRONG GUSTY WINDS...AND SNOW IN THE
MOUNTAINS ABOVE 4500 FEET. LOCAL FLOODING IS LIKELY. THERE WILL ALSO
BE ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE TORNADOES.
SHOWERS WILL CONTINUE FRIDAY. SNOW LEVELS WILL LOWER TO 4000 FEET.
HIGH SURF WITH A CHANCE OF COASTAL FLOODING WILL LINGER INTO SUNDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED.
MOEDE
Event by event
4 flash flood, 3 heavy snow, 2 strong wind, 2 flood, 1 heavy rain, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Heavy Snow, Riverside County Mountains
- When
- January 21, 12:45 AM PST to January 22, 8:00 PM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Snowfall began in the Riverside County mountains shortly after midnight on the 21st. Based on rainfall totals at lower elevations, snowfall in the San Bernardino County mountains, and spotter reports, approximately 12 inches of snow fell by 1530 PST. Snowfall finally ended by about 2000 PST on the 22nd. By the time snowfall ended, the Palm Springs Aerial Tramway reported a weekly total of 5 feet of snow.
Heavy Snow, San Bernardino County Mountains
- When
- January 21, 2:30 AM PST to January 22, 10:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Snowfall began in the San Bernardino County Mountains around 0230 PST on January 21st and continued through about 2200 PST on the 22nd. Several spotters reported 24 hour snow accumulations of 24 to over 32 inches. Some areas received as much as 3 to 4 feet of snow within 36 hours. By the end of the storm, Snow Valley Ski Resort had a total of 80 to 92 inches of new snow for the week, Bear Mountain Ski Resort had 60 to 66 inches, and a spotter in Big Bear City reported 57 inches. Several mobile homes were damaged due to the heavy snow. A 30 foot tall cedar tree fell under the weight of the snow, damaging a fence and some outdoor tables at Broadway Cafe in Big Bear City.
Heavy Rain, Riverside
- When
- January 21, 7:00 AM PST to 1:25 PM PST
- Where
- Riverside County, 1.21 mi S of West Palm Spgs to 4.21 mi W of Mortmar
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.903, -116.680
Several areas of the Coachella Valley experienced urban flooding on the 21st as another round of heavy rain moved through the region. A Ross store in Palm Springs sustained large amounts of damage as a 20 by 30 foot section of roof collapsed around 945 PST. The collapse also broke pipes for the fire sprinkler system. One store employee suffered minor injuries.
Strong Wind, San Diego County Coastal Areas
- When
- January 21, 7:00 AM PST to January 22, 12:00 AM PST
- Where
- San Diego County Coastal Areas forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A torrey pine tree fell on a home on Rimini Road in Del Mar. The time of the incident is unknown. No injuries were reported.
Flood, Riverside
- When
- January 21, 7:00 AM PST to 1:30 PM PST
- Where
- Riverside County, 5.05 mi SSE of Cabazon to 1.19 mi NE of North Palm Spgs
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.850, -116.754
In Mecca, eight homes had to be evacuated due to flooding. Some residents claimed that flooding has been a problem for years. An auto wrecking business in Indio was also flooded.
Strong Wind, San Diego County Valleys
- When
- January 21, 7:35 AM PST to January 22, 3:53 PM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $80,000
- Reported by
- ASOS
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Wind gusts as high as 51 MPH were measured by the Ramona Airport ASOS. The strong gusty winds began around 0730 PST on the 21st and continued through about 2300 PST on the 22nd. During that time, an oak tree fell on a car driving on Mossey Grade Road in Ramona, trapping two teenagers. Neither were injured. Another large tree was uprooted and fell on a home on 11th Street in Ramona. Numerous other trees fell down around the city. On family on Highland Valley Road lost 17 avocado trees and a pole that powers their well.
Flash Flood, San Diego
- When
- January 21, 10:20 AM PST to 12:00 PM PST
- Where
- San Diego County, 2.04 mi ENE of Rincon to 2.33 mi NE of Pauma Vly
- Cause
- Heavy Rain / Burn Area
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 33.292, -116.918
San Diego County Flood Control relayed a report from the public of numerous locations of flooded roadways with mud, rocks, and debris along Highway 76 through the La Jolla Reservation. A newspaper reported two feet of mud in the garage of a home in Rincon. This occurred after heavy rain moved over the 2007 Poomacha Fire burn area.
Flash Flood, Riverside
- When
- January 21, 12:00 PM PST to 1:30 PM PST
- Where
- Riverside County, 3.28 mi NE of Calimesa to 3.29 mi NE of Calimesa
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.038, -117.016
San Bernardino County Works reported a debris flow on Pendleton Road in Yucaipa. The hills just above the road had been burned in the 2009 Pendleton Fire. The street was closed off due to flooding, but no other damage was reported. Mud was as deep as 4 feet in some locations.
Thunderstorm Wind, San Diego
- When
- January 21, 12:25 PM PST to 2:00 PM PST
- Where
- San Diego County, 3.25 mi E of Rancho Bernardo to 5.57 mi S of Witch Creek
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.023, -117.014
The Mount Woodson mesonet measured a peak wind gust of 62 MPH at 1230 PST as a line of thunderstorms moved over the area. A weather spotter estimated wind gusts in excess of 60 MPH in San Diego Country Estates around 1230 PST. Two large trees were blown down and blocking the road near San Diego Country Estates.
High Wind, Riverside County Mountains
- When
- January 21, 12:30 PM PST to 11:30 PM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds were measured by several RAWS in the Riverside County Mountains between 1230 PST and 2330 PST. Strong Southwest winds ahead of a cold front peaked around 1300 PST. At that time, the Angelus Hill RAWS measured a peak gust of 67 MPH, while the Ranger Peak and Vista Grande RAWS both measured peak gusts of 63 MPH.
Flash Flood, San Bernardino
- When
- January 21, 12:30 PM PST to 9:45 PM PST
- Where
- San Bernardino County, 3.62 mi WNW of Hesperia Arpt to 4.57 mi W of (Vcv)george Afb Vict
- Cause
- Heavy Rain
- Property damage
- $16 million
- Reported by
- County Official
- Coordinates
- 34.391, -117.382
Heavy rain in the High Desert produced widespread flash flooding in the cities of Adelanto, Victorville, Hesperia, and Apple Valley. This area, on average, receives about 5 to 6 inches of rain per year. Most of these areas saw that amount of rain in just a few days. Runoff from the San Bernardino Mountains and a rapidly rising Mojave River may have contributed to some of the flooding. Numerous homes, schools, parks, and roads sustained minor to major damage. Some reports claimed as many as 124 homes in San Bernardino County were damaged. On January 28, the Governor of California declared a State of Emergency which included San Bernardino County.
Flash Flood, Riverside
- When
- January 21, 12:36 PM PST to 2:05 PM PST
- Where
- Riverside County, 1.69 mi NE of Calimesa to 2.66 mi NNW of Cherry Vly
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 34.017, -117.028
San Bernardino County Public Works reported debris and mud in several homes in Yucaipa beginning around 1236 PST and continuing through about 1400 PST. The flash flooding may have knocked over power lines along Wildwood Canyon Road near 2nd Street. The flash flood was a result of heavy rain in the region. Large amounts of water and mud flowed out of the hills to the east of Yucaipa and through the Wildwood Canyon Wash. It is likely that the majority of the flooding was due to the wash overflowing.
Flood, San Diego
- When
- January 21, 3:00 PM PST to 8:30 PM PST
- Where
- San Diego County, 1.71 mi W of Grantville to 2.19 mi W of Grantville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.781, -117.109
The San Diego River crested just below the 11.3 foot flood stage on the afternoon of the 21st. There were reports of flooding along Ward Road and in the Qualcomm Stadium parking lot in Mission Valley. No damage was reported.
Heavy Snow, San Diego County Mountains
- When
- January 21, 3:00 PM PST to January 23, 9:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Snowfall began in the San Diego County mountains around 1500 PST on the 21st. By a about 1300 PST on the 22nd, approximately 12 inches of snow had fallen at the Mount Laguna Lodge. The snow finally tapered off by the morning of the 23rd. A spotter also reported very icy road conditions and visibility down to 1/8 mile at times due to blowing snow and fog.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 21 to 23, 20101 death · 19 events
- Flooding and Damaging Winds in Arizona, January 21 to 22, 20103 injured · $2.4 million · 70 kt wind · 10 events
- Flash Flood and Flooding in Arizona, January 21 to 22, 2010$7.3 million · 3 events
- Tornado in Alabama, January 21, 20103 injured · EF2 · 1 event
- Flash Flooding and Heavy Snow in California, January 21, 2010$2.0 million · 7 events
- Blizzard and Flooding in Arizona, January 21 to 22, 2010$281,000 · 82 kt wind · 19 events
- Hail and Damaging Winds in Kentucky, January 21, 2010$155,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Snow in Nevada, January 21 to 22, 2010$75,000 · 5 events
- Blizzard and Winter Storm in Colorado, January 21 to 25, 201017 events
- Hail in Tennessee, January 21, 20101.75 in hail · 17 events
- Flash Flooding and Hail in Florida, January 21, 20101.75 in hail · 13 events
- Damaging Winds in Alabama, January 21, 2010$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 212341, 212146, 212008, 213330, 264904, 213351, 212325, 212318, 212336, 212969, 212972, 212145, 212333, 212968.